Alert archive / Kansas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 128, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 31, 1996, 7:08 PM CDT for Rush County, Kansas. It was in force for 52 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 31, 1996, 7:08 PM CDT (00:08 UTC)
- Expired
- May 31, 1996, 8:00 PM CDT
- In force
- 52 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Rush County, KS
The radar
The Dodge City radar (KDDC), 103 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 7:08 PM CDT | Hail 1.25 | Alexander, KS | |
| May 31, 7:20 PM CDT | Thunderstorm Wind 69 | Nekoma, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.1 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2053 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1501 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 010011 SVRDDC KSC165-010100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 708 PM CDT FRI MAY 31 1996 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 800 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN CENTRAL KANSAS ...WESTERN RUSH COUNTY AT 708 PM CDT...DOPPLER RADAR INDICATED A LARGE SEVERE THUNDERSTORM LOCATED OVER ALEXANDER MOVING EAST AT 15 MPH. THIS STORM HAS A HISTORY OF PRODUCING HALF DOLLAR SIZE HAIL. THE LEADING EDGE OF THE STORM WILL PASS NEAR RUSH CENTER BY 715 PM CDT...TIMKEN BY 730 PM CDT. PERSON NEAR THESE AREAS TAKE ACTION NOW. THIS REPLACES THE TORNADO WATCH FOR WESTERN RUSH CENTER. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM DANGEROUS WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSID AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. NICHOLS/STOUDT &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:43 PM CDT, 3 hours 25 minutes earlier.
Area forecast discussion, May 31, 3:43 PM CDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 340 PM CDT FRI MAY 31 1996 WILL KEEP THIS SHORT AS WATCH BOXES AND CONVECTION ARE STARTING TO GO UP. WEAK S/W IS EVIDENT ON WV THIS EVENING. CONVECTION IS BEGINING TO FIRE WITH THIS FEATURE ALONG A DRY LINE/CONVERGENCE ZONE. CAPES ARE AROUND 3000 AND PRECIPITABLE WATER IS QUITE HIGH AS WELL. THIS LOOKS LIKE A BUSY EVENING. XPT THE THUNDERSTORMS TO MOVE EAST OF MOST OF THE CWA BY OR SHORTLY AFTER MIDNIGHT. HAVE WORDED ZONES ACCORDINGLY. THE NEXT TWO DAYS LOOK RATHER QUIET AS A WEAK COLD FRONT PUSHES ACROSS OK SATURDAY AND SAT NIGHT. WENT FAIRLY CLOSE TO GUIDANCE. THE ONLY POTENTIAL PROBLEM IS RETURN FLOW ON SUNDAY...WITH ENOUGH MOISTURE POSSIBLY RETURNING TO KICK OFF A FEW TRW IN THE SW PART OF THE CWA. WILL LEAVE THAT FOR LATER SHIFT TO PONDER. DDC BB 060/080 056/083 055 610 GCK BB 057/082 055/084 054 610 EHA BB 056/084 054/085 056 400 LBL BB 059/083 058/083 055 n610 HYS BB 058/079 055/081 053 610 P28 BB 063/082 059/084 056 610 MCAVOY
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 7:06 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Haskell, Meade | 69 min |
| May 31, 7:06 PM CDT | Severe Thunderstorm Warning | DDC | Seward | 69 min |
| May 31, 7:12 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 48 min |
| May 31, 7:30 PM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 60 min |
| May 31, 7:39 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 51 min |
| May 31, 7:53 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 52 min |
| May 31, 8:00 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 45 min |
| May 31, 8:21 PM CDT | Flash Flood Warning | DDC | Ness, Rush | 3 hr |
| May 31, 8:28 PM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 47 min |
| May 31, 8:36 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 59 min |
| May 31, 8:45 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 45 min |
| May 31, 9:22 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa | 53 min |
| May 31, 9:30 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche | 45 min |
| May 31, 9:37 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 53 min |
| May 31, 10:03 PM CDT | Severe Thunderstorm Warning | DDC | Pratt | 42 min |
| May 31, 10:55 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 35 min |
| Jun 1, 1:15 AM CDT | Severe Thunderstorm Warning | DDC | Grant | 45 min |
| Jun 1, 5:15 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 45 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.